Male anatomy can lead to uri­nary in­fec­tion

The Detroit News - - Arts & Style -

Dear Dr. Roach: I am 79 years old and have had three sep­a­rate in­ci­dences of epi­didymi­tis — not the same side, but all re­spond­ing to Cipro. Why do old guys get these in­fec­tions?

D.M. Dear D.M.: Male gen­i­touri­nary anatomy is com­plex. Here’s an over­view:

Sperm are made in the testes. The epi­didymis is a struc­ture in the male tes­ti­cle, sit­ting on top of each testis. Its job is to carry sperm from the testis through the vas def­er­ens and ejac­u­la­tory ducts into the ure­thra.

How­ever, in older men with en­larged prostate glands, there is ex­tra pres­sure in the blad­der while void­ing, be­cause the ure­thra goes right through the prostate gland, which makes most of the fluid in se­men. The high pres­sure can cause the urine to flow back­ward through the ure­thra (the tube that car­ries urine and se­men through the pe­nis) into the epi­didymis — and even into the testes them­selves, where urine does not be­long. If the urine has even a few bac­te­ria, these can cause in­fec­tion in the epi­didymis and testes. Epi­didymi­tis (in­fec­tion in the epi­didymis) and epi­didymo-or­chi­tis (in­fec­tion in the epi­didymis and the testis) are treated with Cipro (or re­lated an­tibi­otics), be­cause the an­tibi­otics are con­cen­trated in the urine.

Re­duc­ing blad­der pres­sure — say, by treat­ing an en­larged prostate — might re­duce the like­li­hood of re­cur­rent in­fec­tions.

Dear Dr. Roach: Please tell me what hap­pens to the blood drawn at labs and hos­pi­tals af­ter the or­dered test­ing is done. I’m very cu­ri­ous about its fi­nal out­come, and no one can an­swer my ques­tion.

L.K. Dear L.K.: The blood usu­ally is held in the lab­o­ra­tory for a pe­riod of time in case ad­di­tional test­ing needs to be done on it, and then it is in­cin­er­ated, which de­stroys any po­ten­tially in­fec­tious ma­te­rial. This of­ten is done on­site in a large hos­pi­tal or lab, un­der care­fully reg­u­lated con­di­tions. In some cases, it may be shipped for in­cin­er­a­tion. Very dan­ger­ous ma­te­ri­als (such as bac­te­rial or vi­ral cul­tures) will be ster­il­ized first and then in­cin­er­ated.

Dear Dr. Roach: A re­cent CT scan re­vealed that I have a 1.9-cm spot on my liver, pos­si­bly a ter­atoma. I had a suc­cess­ful three-way by­pass seven years ago, and have been on statin drugs for about 10 years. These never low­ered my choles­terol more than 20 points, but caused a lot of mus­cle is­sues, to the point that the pre­scrib­ing doc­tor had to try dif­fer­ent ones; none was suc­cess­ful. Cur­rently, my choles­terol is 319, and I am try­ing Repatha. If the statin drugs have cre­ated the cur­rent liver is­sue, should I con­tinue to take them, given their ef­fect on the liver?

B.L.

Dear B.L.: A typ­i­cal ter­atoma is a be­nign tu­mor of germ cells. They may be found in the ovary or the testis, and oc­ca­sion­ally in other parts of the body, usu­ally along the mid­line. Ter­atomas can make any kind of tis­sue, in­clud­ing hair and teeth, but a ter­atoma of the liver is ex­tremely un­usual. They make up less than 1 per­cent of all ter­atomas, which are un­usual tu­mors them­selves, es­pe­cially in adults.

They are so rare that there is no good data on what the risk fac­tors for them are. How­ever, there’s no ev­i­dence that statin drugs are as­so­ci­ated: Germ cells out­side the ovaries or testes got “lost” there dur­ing em­bry­ologic de­vel­op­ment.

Af­ter a by­pass surgery, a statin nor­mally is rec­om­mended. But since you have had poor re­sponse to them, Repatha — a non­statin choles­terol drug given by in­jec­tion — is a rea­son­able al­ter­na­tive. Repatha nor­mally is safe for the liver.

KEITH ROACH

To Your Health

Newspapers in English

Newspapers from USA

© PressReader. All rights reserved.